While many people are concerned with not getting enough vitamins, there is actually a very serious risk of toxicity, or overdosing on these nutrients. The water-soluble vitamins are normally excreted from the body when in excess. However, the fat-soluble vitamins, such as vitamins A, D, E and K, get stored in the body’s fat depots, so they can accumulate and lead to serious side effects. Speak to your doctor before taking any supplements.
Video of the Day
Consuming more than the daily recommended amount of vitamin A can lead to a condition known as hypervitaminosis A. The first signs of toxicity are usually blurred vision and headaches. Other overdose effects include vomiting, diarrhea, nausea, dizziness, ringing in the ears, fatigue, insomnia, irritability, skin rash and other issues, hair loss, joint pain, menstrual problems, liver damage, abnormal bone growth or osteoporosis and nervous system damage. If pregnant mothers take excess amounts of vitamin A, it can potentially result in birth defects.
Similar to vitamin A, too much vitamin D is called hypervitaminosis D and is usually caused by oversupplementation. This condition can lead to calcium deposits, weak bones and general weakness, kidney stones and other kidney problems, deafness, nausea, vomiting, headache, extreme thirst, fatigue, excess production of urine and loss of appetite. It might also drive up cholesterol and blood pressure.
Taking too much vitamin E may result in nausea, vomiting, severe fatigue, muscle weakness, high blood pressure, easy bruising and bleeding, double vision and slow wound healing. It may also lead to a pulmonary embolism, a condition in which one or more arteries in your lungs become blocked by blood clots that travel there from other parts of your body. More extreme effects include hemorrhagic stroke and premature death.
The B vitamins are water-soluble, so overdose effects are more rare and many times generally asymptomatic. A vitamin B-1 overdose may present with rapid or irregular heart beat, low blood pressure, headache, weakness and convulsions. A vitamin B-3 overdose can result in dizziness, tingling in fingertips, irregular heartbeats, high blood glucose, liver dysfunction, gout and peptic ulcers. An overdose of vitamin B-6 may include rapid breathing, nerve damage in the extremities, a decreased sense of touch, pain and temperature, loss of coordination, memory problems, and potential depression. Very high doses of folic acid may cause central nervous system damage.
When megadoses are taken for an extended period of time and then discontinued, rebound scurvy, or vitamin C deficiency, can occur. Other overdose side effects include nausea, diarrhea, insomnia, fatigue, headaches, hot flashes and kidney stones. Since vitamin C enhances iron absorption, overdosing with vitamin C can cause an iron overload in some patients.